Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 23, 2005, 4:45 PM MST for Eddy County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2005, 4:45 PM MST (23:45 UTC)
- Expired
- Feb 23, 2005, 5:30 PM MST
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 232346 SVRMAF NMC015-240030- /O.NEW.KMAF.SV.W.0003.050223T2345Z-050224T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 445 PM MST WED FEB 23 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 530 PM MST * AT 441 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF ATOKA...OR 3 MILES EAST OF ARTESIA...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... LOCO HILLS... HIGHWAY 82 EAST OF ARTESIA... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3293 10444 3266 10440 3266 10383 3296 10381 $$
1 follow-up statement
000 WWUS54 KMAF 232357 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 555 PM CST WED FEB 23 2005 NMC015-240030- /O.CON.KMAF.SV.W.0003.000000T0000Z-050224T0030Z/ EDDY- 455 PM MST WED FEB 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MST FOR NORTHEASTERN EDDY COUNTY... AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF ARTESIA...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LOCO HILLS. AT 450 PM MST...EDDY COUNTY SHERIFF OFFICE REPORTED QUARTER SIZED LARGE HAIL IN ARTESIA. IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. TO REPORT SEVERE WEATHER... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3293 10444 3266 10440 3266 10383 3296 10381 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:20 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 23, 3:20 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 PM CST WED FEB 23 2005 .SHORT TERM... ANIMATION OF WATER VAPOR IMAGERY SHOWS THE CENTER OF THE CALIFORNIA CLOSED LOW OVER THE MOJAVE DESERT. THIS LOW CONTINUES TO TRANSLATE EAST AS HEIGHTS FALL OVER THE EASTERN PACIFIC IN ADVANCE OF YET ANOTHER DEVELOPING CLOSED LOW. A SERIES OF SHORTWAVE TROUGHS EMBEDDED IN THE CYCLONIC FLOW BENEATH THE MOJAVE LOW IS APPROACHING THE SOUTHERN HIGH PLAINS...AND ASSOCIATED DYNAMICAL FORCING APPEARS TO BE INCREASING OVER SOUTHERN NEW MEXICO...NORTHERN CHIHUAHUA...AND FAR WEST TEXAS. AT THE SURFACE...THE QUASISTATIONARY FRONT APPEARS TO BE LOCATED ROUGHLY ALONG A TATUM...PECOS...FORT STOCKTON...TO BALLINGER LINE. LOW CLOUDS AND FOG CONTINUE OVER THE WESTERN LOW ROLLING PLAINS AND MUCH OF THE PERMIAN BASIN...WITH CLEARING SKIES NOTED ELSEWHERE. AMPLE SUN AND DECENT MID LEVEL LAPSE RATES HAVE COMBINED WITH SUFFICIENT MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS FROM THE DAVIS MOUNTAINS EAST ACROSS THE LOWER TRANS PECOS. THIS ACTIVITY IS EXPECTED TO INCREASE IN INTENSITY AND EXPAND NORTH AND EAST LATE THIS AFTERNOON THROUGH THE EVENING HOURS AS DEEP LAYER LIFT ASSOCIATED WITH THE AFOREMENTIONED SHORTWAVE TROUGHS INCREASES. MID LEVEL WINDS WILL INCREASE AS WELL BUT THE SHEAR PROFILE DOES NOT FAVOR ROTATING CONVECTION...NOR ARE THE MLCAPES IMPRESSIVE...WITH AT MOST PERHAPS 500 J/KG INDICATED OVER EASTERN TERRELL COUNTY. WHILE LAPSE RATES WILL INCREASE LATE THIS AFTERNOON THROUGH THIS EVENING...BUOYANCY WILL INCREASE ONLY SLIGHTLY AS LOW LEVEL WINDS REMAIN VEERED...THEREBY KEEPING THE BETTER LOW LEVEL MOISTURE EAST OF THE CWFA. GIVEN THE ABOVE REASONING...WE BELIEVE THAT A 3D MULTICELL MODE WILL BE THE PREFERRED MODE WITH LARGE HAIL THE PRIMARY SEVERE THREAT. THE BEST CHANCES FOR SEVERE WILL BE FROM THE CENTRAL AND SOUTHERN PERMIAN BASIN SOUTH ACROSS THE LOWER TRANS PECOS...WHERE THE BEST MIX OF BUOYANCY...SHEAR...AND LOW LEVEL FORCING EXIST. FOCUS FOR CONVECTION WILL SHIFT EAST AND SOUTH OUT OF THE AREA AS SURFACE COLD POOLS INCREASE OVER THE LOWER TRANS PECOS. MEANWHILE THE QUASISTATIONARY FRONT WILL BECOME ACTIVE LATER THIS EVENING AS SURFACE PRESSURES INCREASE OVER THE CENTRAL HIGH PLAINS. CONVECTION WILL DECREASE IN INTENSITY AS STORMS BECOME ELEVATED AND BUOYANCY DECREASES. OVER NORTHWESTERN ZONES...INCREASING MOIST UPSLOPE FLOW ALONG WITH INCREASING LIFT WILL RESULT IN AN INCREASE IN RA/SHRA ACTIVITY AFTER MIDNIGHT. AT THIS TIME FORECAST SOUNDINGS FAVOR LIQUID PRECIPITATION. BEST POPS TONIGHT WERE DRAWN IN PROXIMITY TO THE SURFACE COLD FRONT. HAVE GENERALLY FOLLOWED HPC QPF PROGS BUT DID INCREASE AMOUNTS A BIT OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS. ALL OTHER GRIDS REPRESENT A BLEND OF THE NAM AND GFS SOLUTIONS AS THERE DOES NOT APPEAR TO BE MANY SIGNIFICANT DIFFERENCES AMONG THEIR SOLUTIONS THROUGH 24/12Z. .LONG TERM... LONG TERM FORECAST CONCERNS INCLUDE SENSIBLE WEATHER IMPACTS ASSOCIATED WITH THE POTENT UPPER LOW CURRENTLY OVER SOUTHERN CALIFORNIA AND AN INTRUSION OF COOL SURFACE RIDGING THROUGH DAY 3. MINOR EDITS WERE REQUIRED TO THE GOING FORECAST GRIDS INCLUDING A GENERAL INCREASE IN POP/S AND MINOR ADJUSTMENT TO ALIGNMENT AND PHASE. BY 12Z THURSDAY THE CLOSED SOUTHWESTERN U.S. MID/UPPER LEVEL LOW WILL HAVE ONLY PROPAGATED AS FAR EAST AS SOUTHERN ARIZONA. YET FORCING FOR DEEP LAYER ASCENT WILL BE COMMENCING IN EARNEST AS DIFFLUENT MID LEVEL FLOW AND ISENTROPIC/WAA PROCESSES COMBINE TO WARRANT LIKELY CATEGORY POPS OVER THE NORTHWESTERN FA. RAIN CHANCES WILL REMAIN RELATIVELY HIGH OVER PORTIONS OF THE FA THROUGH FRIDAY AS THE UPPER LOW BECOMES STRONGLY NEGATIVELY TILTED OVER ARIZONA AND NEW MEXICO AND THE BEST FORCING BEGINS TO SHIFT NORTHEAST BY SATURDAY. FORECAST SOUNDINGS INDICATE SUB-FREEZING SATURATED COLUMNS OVER NORTHERN EDDY COUNTY BY LATE THURSDAY. WITH TEMPERATURES NEAR THE TOP OF THE SATURATED COLUMNS COOLING TO NEAR -20 DEGREES C BY SUNRISE FRIDAY...A RAIN/SNOW MIX WILL BE POSSIBLE OVER THE NORTHERN PORTIONS OF THE SOUTHEASTERN NEW MEXICO PLAINS AND THE HIGHEST ELEVATIONS OF THE MOUNTAINS. DO NOT ANTICIPATE SIGNIFICANT WINTRY PRECIPITATION AT THIS TIME GIVEN BRIEF WINDOW OF OPPORTUNITY. LITTLE/NO FORECAST CHANGES BEYOND DAY 3 THIS ISSUANCE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 39 45 34 46 / 60 50 30 50 CARLSBAD NM 41 43 33 46 / 50 70 60 30 DRYDEN TX 51 53 40 51 / 60 50 40 50 FORT STOCKTON TX 41 48 37 50 / 60 60 50 40 GUADALUPE PASS TX 37 42 31 46 / 40 60 60 30 HOBBS NM 40 44 32 45 / 60 70 60 30 MARFA TX 41 51 33 50 / 40 50 50 30 MIDLAND INTL AIRPORT TX 39 46 34 47 / 60 50 40 50 ODESSA TX 39 46 34 47 / 60 50 40 50 WINK TX 43 47 36 50 / 60 60 50 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/10
Hazardous weather outlook, Feb 23, 1:00 PM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CST WED FEB 23 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241952- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 200 PM CST WED FEB 23 2005 (100 PM MST WED FEB 23 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS OF THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN... AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS. THIS SLIGHT RISK AREA IS FOR THAT PART OF WEST TEXAS NORTH OF A SANDERSON TO FORT STOCKTON LINE...AND SOUTH OF A FORT STOCKTON...ODESSA... TO COLORADO CITY LINE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. VERY HEAVY RAINFALL AND DEADLY LIGHTNING CAN ALSO BE EXPECTED. THUNDERSTORM INTENSITY WILL DIMINISH LATE TONIGHT...HOWEVER SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY MORNING HOURS THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN IS EXPECTED TO BE WIDESPREAD OVER PARTS OF THE OUTLOOK AREA THURSDAY AND EARLY FRIDAY. RAIN MAY MIX WITH OR BRIEFLY CHANGE TO LIGHT SNOW OVER THE PLAINS OF SOUTHEASTERN NEW MEXICO AND THE HIGHER ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING. THE WINTRY PRECIPITATION IS CURRENTLY EXPECTED TO REMAIN LIGHT AND RESULT IN NO ACCUMULATION. THEREFORE... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT AND LAW ENFORCEMENT AGENCIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION IF SEVERE WEATHER THREATENS YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING FROM THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS SOUTH ACROSS THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.SRH.NOAA.GOV/MAF
In the hours before
Local storm report, Feb 23, 1:48 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CST WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL NNE DRYDEN 30.05N 102.12W
02/23/2005 2.75 INCH TERRELL TX DEPT OF HIGHWAYS
REPORTED BY TEXAS DEPARTMENT OF TRANSPORTATION AT THE
INTERSECTION OF TX 349 AND FM 2400.
&&
70Local storm report, Feb 23, 2:06 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CST WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL 40 NNE DRYDEN 30.58N 101.86W
02/23/2005 2.75 INCH TERRELL TX DEPT OF HIGHWAYS
REPORTED BY TEXAS DEPARTMENT OF TRANSPORTATION AT THE
INTERSECTION OF TX 349 AND FM 2400.
0224 PM HAIL 40 NNE DRYDEN 30.58N 101.86W
02/23/2005 2.75 INCH TERRELL TX DEPT OF HIGHWAYS
REPORTED BY TEXAS DEPARTMENT OF TRANSPORTATION AT THE
INTERSECTION OF TX 349 AND FM 2400.
&&
70Local storm report, Feb 23, 2:06 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CST WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL 40 NNE DRYDEN 30.58N 101.86W
02/23/2005 2.75 INCH TERRELL TX DEPT OF HIGHWAYS
REPORTED BY TEXAS DEPARTMENT OF TRANSPORTATION AT THE
INTERSECTION OF TX 349 AND FM 2400.
&&
70Local storm report, Feb 23, 2:42 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CST WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 33 NNE DRYDEN 30.49N 101.91W
02/23/2005 2.75 INCH TERRELL TX PUBLIC
GOLFBALL TO BASEBALL SIZE HAIL FELL ON INDEPENDENCE CREEK
ONE QUARTER MILE EAST OF HIGHWAY 349.
&&
JCUPONearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.